Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Dec 29, 2021, 7:31 AM CST for Macon County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2021, 7:31 AM CST (13:31 UTC)
- Expired
- Dec 29, 2021, 8:00 AM CST
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
County Macon County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762
WWUS84 KBMX 291331
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
731 AM CST Wed Dec 29 2021
ALZ044>046-291400-
Montgomery AL-Macon AL-Bullock AL-
731 AM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of northwestern
Bullock, southwestern Macon and east central Montgomery Counties
through 800 AM CST...
At 731 AM CST, Doppler radar was tracking a strong thunderstorm near
Pike Road, or 12 miles northeast of Meadville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pike Road, Hardaway, Liverpool, Franklin Field, Cross Keys,
Sedgefield, Mitchell, Carters Hill, Cecil and Fort Davis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3217 8618 3229 8616 3238 8573 3216 8569
TIME...MOT...LOC 1331Z 262DEG 32KT 3223 8605
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Dec 29, 6:04 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 29, 6:04 AM CST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 604 AM CST Wed Dec 29 2021 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 415 AM CST Wed Dec 29 2021/ Today through Thursday. This AM, C AL is situated between a surface ridge over FL and a front well to the NW from OK to AR swinging NWD toward a MI low. The low is expected to move to the NE into Canada with part of the front breaking off and stalling out over N AR/TN-KY border tonight and then moving back NWD as a warm front on Thursday. During that whole time, C AL will continue with a warm S - SW flow into the area. In the upper levels, we will remain in SW flow with rounds of shortwave activity moving through this flow. At this hour across C AL, we have a band of mainly showers (only isolated TS remains) moving through the SW flow as the overall areas shifts EWD. With the overall area moving, widespread flooding is not anticipated. Heavy rain will be present at times. This current wave of convection should move E of us by late morning toward midday. At the same time another wave will make its way into AL from MS affecting mainly the far NW counties (Marion, Winston, Lamar, Fayette, and Walker) through this afternoon. Across much of the central part of C AL rain chances go down toward late morning and into much of the afternoon. While we will be staying mainly mostly cloudy, some breaks in the clouds will cause further destabilization ahead of this evening when the 2nd band is expected to make more progress into C AL. Low level moisture continues to increase with dew points in the middle to upper 60s. With elevated dew points, high PWs, decent bulk shear, and marginal low level shear, will continue severe messaging with best chances in the NW half of C AL. As far as timing, the latest hires data is indicating maybe a slightly sooner start time. In the NW will go from noon to 8pm. Will also start the mid section area sooner at 6pm going through 6am still. Will leave the back end time as is for now. Although dynamics decrease as the night progresses, there may still be enough instability for some late night strong storms. For Thursday, will keep marginal mention in the SE 1/3 as is for now from 6am to 3pm. We should see a clearing line of the convection during the early afternoon as it progresses through the SE half. However, with no surface front moving through, temperatures will remain mild and well above normal for today and Thursday. 08 .LONG TERM... /Updated at 415 AM CST Wed Dec 29 2021/ Friday through Sunday. The lingering effects of warm, moist air will continue to foster low- end rain chances Thursday night into Friday morning. Most of this activity should be near a diffuse boundary near/south of the I-85 corridor before midnight, but rain showers are expected to spread north via a regime isentropic ascent along/north of a northward advancing warm front. Activity is expected to continue an increasing trend in both coverage and intensity into Friday afternoon, but this should also continue north along the surging warm sector and amplifying flow aloft. The amplification of flow aloft comes in response to an upper-level trough digging southeastward across the Intermountain West, which will also act to kick a lead shortwave disturbance northeast across the Southern Plains by Friday night. This will foster cyclogenesis near the ArkLaTex and Mid Mississippi River Valley, and guidance suggests this to be a somewhat elongated area of low pressure, at least initially. By then, better forcing should be to our north, and a lull in showers and thunderstorms across Central Alabama is looking more apparent. By Saturday morning, a second period of cyclogenesis is possible across the Ohio Valley as the second, more potent upper-level disturbance ejects across the Plains and becomes a more phased positively tilted trough. This will coincide with a cold front that should surge southeastward toward the Mississippi River Valley by Saturday afternoon. Ahead of this cold front will be a 40-50 kt southwesterly low-level jet atop our warm/moist boundary layer. This is characterized by mid to upper 60s dewpoints which will foster MLCAPE of 500-1,000 J/kg given expected lapse rates of 5-6 C/km. Ample kinematic fields are expected with eff. bulk shear in the 50-65 kt range. This suggests strong to severe thunderstorms will be possible during the afternoon and evening hours, generally along and ahead of the surging cold front. However, deep-layer wind profiles appear to be mostly unidirectional above 850 mb, and there's little hodograph curvature/directional shear below this layer. This is due to the elongated surface low quickly propagating northeast Saturday afternoon. Thus, this should limit tornado development and overall severe threats. Given the strong kinematic nature of this system and expected instability with height falls moving into the area, a low-end severe weather threat still appears reasonable. This potential may also coincide with locally heavy rainfall at times and non-thunderstorm wind gusts approaching advisory criteria both ahead of and behind the strong cold front. Medium-range guidance is coming into better agreement on a phased open wave trough coming through the Deep South on Saturday. In fact, a stark airmass change will occur behind the front Saturday night and Sunday morning. Temperatures on Sunday could be 30-40 degrees cooler across Central Alabama amidst a very strong zone of cold air advection. Despite the "cold air chasing rain" scenario, the colder, drier air may also interact with lingering lift behind the front and a corridor of increased 0-1 km RH. I believe this may be a short period of post-frontal stratus which may also produce non measurable light rain or snow flurries. Best chances for seeing the flurries will be in the northwest portions of Alabama on Sunday morning where progged critical thickness values line up accordingly. (Non-measurable = no impacts.) By Sunday afternoon, dry tropospheric air and negative vorticity advection should eliminate any lingering light precipitation from west to east. Thereafter, Sunday night and Monday morning could be quite cold across the area. An area-wide freeze is expected with forecast lows now in the 20s. Monday and Tuesday. Monday will be cold, though a steady warming trend should occur across the area as the airmass modifies with time. Flow aloft is progged to remain fairly zonal, so a quick warm-up is not expected. Thus, a very dry, cool airmass should remain in place for the end of the forecast period. 40/Sizemore && .AVIATION... 12Z TAF Discussion. A band of mainly showers is moving EWD across C AL at this hour. The band is already thru TCL and should be exiting BHM/EET before too long. Elsewhere, after the band moves through later this morning we should have a break for many, except for TOI which could see a few TSRA this afternoon. Another band will move in from MS tonight and move across the area as well. Some strong storms are possible. Otherwise, MVFR cigs and some IFR will be possible this morning with lots of low level moisture. Most sites should go VFR in the afternoon outside of TS activity. However, MVFR cigs will return in the evening with the 2nd round of convection, as well as IFR after midnight. Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until further notice. 08 && .FIRE WEATHER... Unsettled weather will continue across the area this week. This will coincide with bouts of rain showers and thunderstorms today through Saturday night. This period of unseasonably warm and moist conditions will feature surface winds from the south and southwest. Thus, RH values will stay well above minimum thresholds with periods of wetting rains. A strong cold front is expected to sweep through the area Saturday night into Sunday morning. This will be followed by much colder, drier air which will linger into early next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 76 61 73 57 73 / 80 90 60 30 70 Anniston 76 63 74 61 74 / 80 80 70 30 70 Birmingham 76 65 73 62 74 / 70 90 40 30 70 Tuscaloosa 78 65 75 62 75 / 40 90 20 30 60 Calera 77 66 74 63 75 / 70 80 50 30 60 Auburn 76 66 73 63 74 / 70 70 80 30 60 Montgomery 81 66 78 65 79 / 60 70 80 30 50 Troy 80 67 79 66 79 / 50 60 80 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 08/40
Hazardous weather outlook, Dec 29, 4:27 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 427 AM CST Wed Dec 29 2021 ALZ011>015-017>050-301330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 427 AM CST Wed Dec 29 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible across Central Alabama this afternoon and into tonight, mainly for areas north of I-85. Damaging wind gusts are the primary threat, though a tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms may continue across the southern counties into Thursday afternoon, with damaging winds the main threat. Strong to severe thunderstorms are also possible across Central Alabama Saturday afternoon and evening. Damaging winds are the primary threat, though a tornado is also possible. In addition, locally heavy rainfall could occur which may lead to flash flooding of low lying, poor drainage, or urban areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Wednesday afternoon through Thursday, as well as on Saturday afternoon and evening.
In the hours before
Special weather statement, Dec 29, 7:31 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
731 AM CST Wed Dec 29 2021
ALZ044>046-291400-
Montgomery AL-Macon AL-Bullock AL-
731 AM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of northwestern
Bullock, southwestern Macon and east central Montgomery Counties
through 800 AM CST...
At 731 AM CST, Doppler radar was tracking a strong thunderstorm near
Pike Road, or 12 miles northeast of Meadville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pike Road, Hardaway, Liverpool, Franklin Field, Cross Keys,
Sedgefield, Mitchell, Carters Hill, Cecil and Fort Davis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3217 8618 3229 8616 3238 8573 3216 8569
TIME...MOT...LOC 1331Z 262DEG 32KT 3223 8605
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:54 PM CST | Special Weather Statement | BMX | Marion | 21 min |
| Dec 28, 8:50 PM CST | Special Weather Statement | BMX | Marion | 25 min |
| Dec 28, 9:13 PM CST | Special Weather Statement | BMX | Lamar | 47 min |
| Dec 28, 10:16 PM CST | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Dec 28, 10:40 PM CST | Special Weather Statement | BMX | Lamar | 50 min |
| Dec 28, 11:22 PM CST | Special Weather Statement | BMX | Fayette | 23 min |
| Dec 28, 11:59 PM CST | Special Weather Statement | BMX | Winston | 31 min |
| Dec 29, 1:14 AM CST | Areal Flood Advisory | BMX | Fayette, Marion, Walker, Winston | 2 hr |
| Dec 29, 8:18 AM CST | Special Weather Statement | BMX | Macon | 27 min |
| Dec 29, 2:40 PM CST | Special Weather Statement | BMX | Russell | 35 min |
| Dec 29, 4:35 PM CST | Special Weather Statement | BMX | Marion | 25 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.